Six-month treatment with atypical antipsychotic drugs decreased frontal-lobe levels of glutamate plus glutamine in early-stage first-episode schizophrenia
Authors Goto N, Yoshimura R, Kakeda S, Nishimura J, Moriya J, Hayashi K, Katsuki A, Hori H, Nakano W, Sugita A, Korigi Y, Nakamura J
Received 27 August 2011
Accepted for publication 24 September 2011
Published 3 April 2012 Volume 2012:8 Pages 119—122
Review by Single-blind
Peer reviewer comments 4
Naoki Goto1, Reiji Yoshimura1, Shingo Kakeda2, Joji Nishimura2, Junji Moriya2, Kenji Hayashi1, Asuka Katsuki1, Hikaru Hori1, Wakako Umene-Nakano1, Atsuko Ikenouchi-Sugita1, Yukunori Korogi2, Jun Nakamura1
1Department of Psychiatry, University of Occupational and Environmental Health, Kitakyushu, Fukuoka, Japan; 2Department of Radiology, University of Occupational and Environmental Health, Kitakyushu, Fukuoka, Japan
Objective: To study the effects of treatment with atypical antipsychotic drugs on brain levels of glutamate plus glutamine in early-stage first-episode schizophrenia.
Participants: Sixteen patients (eight males, eight females; aged 30 ± 11 years) completed the study.
Methods: We used administered 6 months of atypical antipsychotic drugs and used proton magnetic resonance spectroscopy to evaluate the results.
Results: We found that the administration of atypical antipsychotic drugs for 6 months decreased the glutamate plus glutamine/creatine ratio in the frontal lobe. These results suggest that the administration of atypical antipsychotic drugs for at least 6 months decreased glutamatergic neurotransmissions in the frontal lobe in early-stage first-episode schizophrenia, but there was no difference in frontal-lobe levels between patients and control subjects before administration.
Conclusion: Taking these findings into account, the glutamatergic and GABAergic neurons are implicated in early-stage first-episode schizophrenia, but in complex ways.
Keywords: Proton magnetic resonance spectroscopy, creatine, frontal lobe, parieto-occipital node, left basal ganglia
A Letter to the Editor has been received and published for this article.
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]